Meshul_1989_Brain.Res_497_142

Reference

Title : Calcium channel blocker reverses anticholinesterase-induced myopathy - Meshul_1989_Brain.Res_497_142
Author(s) : Meshul CK
Ref : Brain Research , 497 :142 , 1989
Abstract :

Inhibition of the enzyme, acetylcholinesterase (AChE), at the neuromuscular junction by pyridostigmine (PYR) results in breakdown of the postjunctional folds and dissolution of the Z-discs. It is hypothesized that excess activation of the acetylcholine (ACh) receptors by unhydrolyzed ACh results in a large influx of calcium ions. This could possibly lead to the activation of calcium-dependent proteases, resulting in the observed myopathy. Pretreatment with the calcium channel blocker, diltiazem, followed by administration of both PYR and the calcium blocker resulted in a significant reduction in the extent of muscle damage due to PYR alone. In order to ascertain whether the calcium blocker could reverse the myopathy previously induced by PYR, the AChE inhibitor was administered first, resulting in significant muscle damage, followed the next day by diltiazem. After 7 days of diltiazem treatment, with continued administration of PYR, the calcium blocker significantly reduced the myopathy at the neuromuscular junction. The results are discussed in terms of possible clinical application of diltiazem in neuromuscular diseases (i.e. muscular dystrophy).

PubMedSearch : Meshul_1989_Brain.Res_497_142
PubMedID: 2790449

Related information

Substrate Diltiazem

Citations formats

Meshul CK (1989)
Calcium channel blocker reverses anticholinesterase-induced myopathy
Brain Research 497 :142

Meshul CK (1989)
Brain Research 497 :142